Drought, Ashland
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Ashland forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Continuing below average precipitation led to persistent drought conditions across a swath of northwest Wisconsin. Severe (D2) drought conditions were observed across Washburn, Sawyer, southern Bayfield, and southern Ashland counties through February.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Continuing below average precipitation led to persistent drought conditions across a swath of northwest Wisconsin. Severe (D2) drought conditions were observed across Washburn, Sawyer, southern Bayfield, and southern Ashland counties through February.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 31, 11:27 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1127 PM CST SUN JAN 31 2010 .AVIATION...06Z TAFS. SFC RIDGING OVER THE TAF SITES CONTINUED TO PROVIDE VFR. LOOK FOR UPPER LEVEL LONG WAVE TROF TO SEND SHORT WAVE ENERGY TOWARD THE KBRD/KHYR SITES BETWEEN 18Z AND 02/00Z PRODUCING MVFR CIGS. SOME LIGHT SNOW IS STILL EXPECTED AROUND 18Z AT KBRD WITH LOWERING VSBYS. DRIER AIR IN THE LOWEST LEVELS WILL PRECLUDE ANY LIGHT SNOW AT KHYR UNTIL AFTER 02/00Z. && .PREV DISCUSSION... /ISSUED 526 PM CST SUN JAN 31 2010/ AVIATION...00Z TAFS. VFR CONDITIONS THROUGH 18Z MONDAY AS SFC HIGH MOVES AWAY. MVFR CIGS SPREAD INTO KBRD AROUND 18Z AHEAD OF THE UPPER LEVEL LONG WAVE TROF IN THE ROCKIES. FLURRIES MAY MOVE INTO THE KBRD AREA JUST AHEAD OF THE LOWER CIGS. AFTER 18Z AT KBRD...MVFR CIGS AND VSBYS EXPECTED IN LIGHT SNOW. FLURRIES MAY REACH KHYR AROUND 21Z. PREV DISCUSSION... /ISSUED 230 PM CST SUN JAN 31 2010/ DISCUSSION...THRU MONDAY... NRN BRANCH OF WESTERLIES DOMINATES CWA AS POLAR VORTEX IS CENTERED ACROSS SRN HUDSON BAY. SYNOPTIC PATTERN HAS FAVORED SOME LES ALONG GOGEBIC TODAY WITH SOME MINOR ACCUMULATION OVER ASHLAND/IRON COUNTIES. 85/70H MOISTURE DECREASING QUICKLY AT THIS TIME AND COND PRESS DEFICITS SUGGEST SNOW SHOULD SHUT OFF BY LATE AFTERNOON. GENERALLY CLEAR OVERNIGHT....EXCEPT SOME HIGH CLOUDS MAY WORK INTO SWRN CRNR OF CWA BY 12Z MONDAY. A CLOSED MID LVL LOW OVER NRN ROCKIES WILL MOVE EAST MONDAY...AND WEAKEN AS IT ENCOUNTERS VESTIGES OF NWRLY FLOW LEFT BY DEPARTING POLAR VORTEX. WEAK ISENTROPIC UPGLIDE WILL DEVELOP MON AFTERNOON OVER BRAINERD LAKES REGION. MAY SEE SOME LT SNOW OR FLURRIES. ELSEWHERE...FCST REMAINS DRY WITH TEMPS BELOW SEASONAL LEVELS. MONDAY NIGHT/TUESDAY...THE MID TROF WILL SAG SOUTHWARDS MONDAY NIGHT WITH MAJORITY OF FORCING REMAINING SOUTH OF REGION. A SECONDARY SHORTWAVE...EMBEDDED WITHIN NRN BRANCH... WILL MOVE TOWARDS THE WRN CWA. ALTHOUGH NO POPS ARE IN GRIDS AT THE MOMENT...MAY NEED TO ADD SOME IF NEXT MDL CYCLE IS AS AGGRESSIVE AS THE CURRENT RUN OF THE EC/GFS. MDLS AGREE THAT MOST OF CWA WILL SEE DEEP LAYER SATURATION TUESDAY WITH SOME LIGHT SNOW POSSIBLE. HAVE RAISED POPS TO CHANCE CATEGORY FOR NOW. MINOR ACCUMULATIONS EXPECTED. TUESDAY NIGHT/WEDNESDAY...CLOUDS/SNOW WILL MOVE SLOWLY EAST TUESDAY NIGHT. USED LATEST SREF OUTPUT TO HOLD SOME LT SNOW OVER ARROWHEAD OF MN EARLY WEDNESDAY. MAY SEE A BRIEF WINDOW OF LES ALONG GOGEBIC AGAIN AS LOW LEVEL LAPSE RATES INCREASE...AND 85/70H MOISTURE REMAINS ABOVE 65 PERCENT THRU 18Z. EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY THE GFS AND ECMWF START OUT IN DECENT AGREEMENT EARLY IN THE EXTENDED WITH AN UPPER TROUGH EXTENDING FROM THE NORTHWEST CONUS...SSE INTO THE SOUTHWEST CONUS. DOWNSTREAM OF THIS FEATURE OVER OUR CWA WILL BE CONFLUENT FLOW AND SURFACE HIGH PRESSURE. THE TROUGH WILL MOVE EAST...AND THE GFS DEVELOPS AN UPPER LOW OVER IL BY 00Z SAT...WHERE THE ECMWF HAS THE UPPER TROUGH FURTHER WEST AND NORTH. THE ECMWF ALSO DEVELOPS STRONGER LOW PRESSURE AT THE SURFACE ALONG THE SD/MN BORDER BY 00Z SAT. BOTH MODELS WOULD SUGGEST SNOW WILL BE POSSIBLE THURSDAY NIGHT/FRIDAY...ALTHOUGH THE ECMWF SUGGESTS A BETTER CHANCE AND GREATER AMOUNTS. BOTH MODELS ALSO SHOW COLDER AIR MOVING IN LATE NEXT WEEKEND/EARLY NEXT WEEK. THERE ARE TIMING DIFFERENCES...WITH THE ECMWF QUICKER BRINGING IN THE COLD AIR. OVERALL...WE EXPECT NEAR OR ABOVE NORMAL TEMPERATURES THROUGH THE EXTENDED. AVIATION...18Z TAFS HIGH PRESSURE WAS BUILDING SOUTHEAST INTO MINNESOTA TODAY...ALLOWING FOR VFR CONDITIONS FOR MOST AREAS. THE EXCEPTION WILL BE ALONG AND INLAND OF THE SOUTH SHORE OF LAKE SUPERIOR. MVFR CEILINGS/VSBYS...WITH ISOLATED POCKETS OF IFR CEILINGS/VSBYS...WILL OCCUR MAINLY FROM THE BAYFIELD PENINSULA EAST AND SOUTHEAST TO IRONWOOD. KHYR AND KPBH WILL ALSO BE IMPACTED AT TIMES BY THE MVFR CEILINGS. THE LAKE CLOUDS/SNOW WILL DIMINISH THROUGH THE AFTERNOON AND EVENING AS DRIER AIR MOVES IN. WAA WILL RESULT IN CEILINGS LATE TONIGHT OR MORE LIKELY BY MONDAY MORNING...MAINLY OVER THE KBRD/KPWC/K04W/KRZN AREAS. CEILINGS SHOULD BE VFR...AND MAY DROP AS LOW AS 5000 FT BY LATE IN THE TAF PERIOD. FLURRIES WILL ALSO BE POSSIBLE...BUT THERE WILL BE A WEDGE OF DRY AIR PRESENT THAT MAY NOT SATURATE UNTIL AFTER 18Z. && .POINT TEMPS/POPS... DLH -11 11 -6 13 / 0 10 10 30 INL -19 6 -10 11 / 0 0 10 30 BRD -10 12 -2 13 / 0 20 20 30 HYR -14 18 -7 17 / 0 10 10 30 ASX -8 16 -6 17 / 10 10 10 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && GSF/GSF/GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 413 PM CST SUN JAN 31 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012215- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 413 PM CST SUN JAN 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW IS EXPECTED TUESDAY ACROSS THE NORTHLAND WITH ACCUMULATIONS NEAR OR BELOW AN INCH. MORE SIGNIFICANT SNOW MAY DEVELOP THURSDAY NIGHT AND CONTINUE FRIDAY. PLEASE CHECK THE LATEST FORECAST FOR ANY UPDATES REGARDING WINTER PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215879, 215880, 215881, 215882.